Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 193, NWS Mobile, AL

June 16, 1997Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 1997, 8:16 PM CDT for Crenshaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 8:16 PM CDT (01:16 UTC)
Expired
Jun 16, 1997, 9:00 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2362 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2362 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 170119 RRA
SVRMOB
ALC041-170200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
816 PM CDT MON JUN 16 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...CRENSHAW COUNTY
 
AT 813 PM CDT MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM JUST SOUTH OF LUVERNE IN CRENSHAW COUNTY ALABAMA. MOVEMENT
IS TO THE EAST-NORTHEAST AT 20 MPH. WIND GUSTS IN EXCESS OF 50
MPH...DEADLY LIGHTNING AND DAMAGING HAIL ARE ALL POSSIBLE WITH THIS
STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:32 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 2:32 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
230 PM CDT MON JUN 16 1997

FOR THE SHORT TERM...LATEST MSO ETA AND ETA RUNS SHOW LOLVL SWRLY
ISEN LIFT OVR RGN. 18Z MODIFIED SOUNDING OVR MOBILE SHOWS CAPE INCR
TO 3K J/KG...LIS -6...PWS AT 2.00 WITH A TMAX AT 88. AT SFC
MOBILE...BAY BREEZE AND COOL OUTFLOWS FROM WDLY SCT STORMS AS SEEN ON
MID DAY VIS IMAGERY SHUD CONT TO ALLOW FOCUS FOR ADDITIONAL DVLPMT
THRU SUNSET...THEN DECR AFTER LOSS OF SOLAR INSOLATION.  FOR THE LONG
TERM...MODELS SHOW SIGNIFICANT MID LVL TROF OPENING UP ACRS PLAINS
ERY TUE PUSHING INTO MID/LWR MS VLY WED MORNING...WHICH WL ALLOW UPR
ENERGY TO PASS OVR RGN THRU MID WEEK.  WITH A DEEP SWRLY FLOW OFF
GULF...MOISTURE WL BE PLENTIFUL.  CUPL THIS WITH APPROACH OF MID LVL
THERMAL TROF AXIS MOVG INTO LWR MS VLY...H7 DRY AIR INTRUSION AND
TIME OF DAY...INSTABILITY WILL SUPPORT WHAT SHUD BE MORE OF AN
ACTIVE WX DAY FOR STG STMS ON TUE. MODELS INDICATE STMS ALG THE S MS
COAST ARND SUNRISE SPREADING INTO CWA BY THE NOON HR ON TUE AND
WARRANTS LKLY POPS.  SPC HAS OULOOKED SLGT CHC OF SVR JUST TO W OF FA
ON TUE SO WL NEED TO WATCH THESE DVLPMTS ON NEXT MODEL RUNS.

SWRLY ONSHORE FLOW WL CONT OVR OPEN GULF AT ARND 10KTS INCRG TO 15KTS
ON TUE.  WINDS AND SEAS HIGHER NEAR DVLPG STMS.

MOB 74/88/75/88 3635  PNS 75/90/76/89 3635
DTS 75/88/75/87 3635  EVR 71/88/73/87 3635 10

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.